Discussions that mention vasotec

High & Low Blood Pressure board


Has anyone else ever experienced this? I'd been taking Vasotec for several years, when I had to change my medical insurance provider (another HMO). The new insurer didn't pay for Vasotec and instead I had to get the generic form, enalapril. The first time I took it, I developed a deep-in-the-brain headache. I didn't think about it being the medicine, so I took it again the next day, at which point the headache got worse. It was like a hammer pounding on my pituitary gland. I called my doctor, who said she'd never heard of that happening, but she prescribed Vasotec again. I had no problems with that. A couple of months later, the pharmacy refilled my Vasotec prescription with enalapril again. Although I was hesitant, I took it. The same indescribable headache returned.

Is my body just odd, or has this happened to anybody else?
JustME,

I'd chalk it up to coincidence. Unless the pharmacist was REALLY sloppy and grabbed the wrong pills, the chance of headache should be the same regardless of how the bottle was labelled.
Headache is a not-uncommon side effect of enalapril.
Was the pharmacist the same for both prescriptions of the generic? Perhaps switch to another for another try with the generic.

I'm sure it's POSSIBLE that you are sensitive to a dye or a filler that might be in one and not the other, but perhaps there is another explanation; like maybe you ran out of meds and missed a few days after the Vasotec and then the sudden remedication and BP drop caused the headache...that's not an uncommon scenario, i.e., a sudden BP drop causing a headache.

My strong feeling is that the only difference in the drugs is the 300-600% markup in the the cost of the brand name.
Hi, Lenin. I guess it's a possibility that the pharmacist put the wrong pills in the bottles. Stranger things have happened. I wouldn't think that that would happen twice, though. Don't know if the pharmacist was the same both times. I use a chain pharmacy, and they seem to have somebody new working there every time, so probably not. No, I hadn't run out of Vasotec before I had the enalapril prescription filled, so I hadn't been without my medication. I'm not brave enough for a third go-round with enalapril, though. I've taken other generic medications and have never had a problem. Just with this one.
Quote from JustMeInID:
Has anyone else ever experienced this? I'd been taking Vasotec for several years, when I had to change my medical insurance provider (another HMO). The new insurer didn't pay for Vasotec and instead I had to get the generic form, enalapril. The first time I took it, I developed a deep-in-the-brain headache. I didn't think about it being the medicine, so I took it again the next day, at which point the headache got worse. It was like a hammer pounding on my pituitary gland. I called my doctor, who said she'd never heard of that happening, but she prescribed Vasotec again. I had no problems with that. A couple of months later, the pharmacy refilled my Vasotec prescription with enalapril again. Although I was hesitant, I took it. The same indescribable headache returned.

Is my body just odd, or has this happened to anybody else?


Although generics are supposed to be exactly the same as the brand, there are some differences, such as the excipient or other additives, that are used with the drug, and for which you could be allergic or sensitive.

It is common for patients to react differently to different versions of the exact same drug. That is why doctors often mark their prescriptions "medically necessary" for the brand name, instead of the generic.